| Model Number |
400440 |
| Health Effect - Clinical Codes |
Tingling (2171); Collapse (2416); No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Please note that the actual item involved in the reported incident is b.Braun item 400484 which is not sold in the united states, however this report is being filed for item 400440 which is the comparable item that has been cleared for sale in the united states.Analysis of optical appearance and application was performed.The label of the product prontosan solution ampoule "int" 24 x 40 ml (ref: 400484) has been checked.The label of the primary packaging of every single ampoule showed a clear and visible hint that the solution must not be used for injection.Furthermore, the instruction for use (ifu) of the product has been checked.Under point 9: "general safety instructions", the following is stated: for external use only.Do not use for infusion or injection.Do not swallow.[.] in conclusion it can be said that the product is labeled correctly.Furthermore, the product is not designed for a removal with any kind of syringes.The closure system has no connecting possibility with luer-lock syringes.There are no corrective or preventive actions defined or implemented by the manufacturer.The evaluation showed that prontosan solution ampoule "int" 24 x 40 ml (ref: 400484) is not designed for intravenous injection.Therefore, the product safety is assured and patient safety is not affected.No adverse quality trends of this nature were identified during the complaint review process for the reported catalog number.
Event or Problem Description
As reported by the user facility: an employee of b.Braun (b)(4) is doing ward training.She was given a risk awareness notice, concerning intravenous administration of prontosan wound irrigation solution.Risk awareness notice: from: (b)(6), clinical risk manager and (b)(6), chief nurse clyde sector.To: all acute wards and departments date: (b)(6) 2017 re: patient experienced cardiovascular collapse following iv administration of prontosan in error.Please bring this to attention of all staff.A serious incident has occurred within an emergency in department clyde.Following insertion of a cannula, the doctor accidentally picked up a plastic vial of prontosan which is used for deep wound and gave as an iv bolus (5 mls).Soon after injection the patient experienced tingling from face downwards involving his whole body and feeling of fainting.This was quickly followed by cardiovascular collapse with an unrecordable blood pressure.An sci is underway and outcome and full recommendations will be shared.An initial literature review shows no evidence of benefit from using this product for wound irrigation.Tissue viability has advised they do not see a risk to wound management by removing this product as water is first line treatment and they would suggest ordering large bottles if irrigation with an antimicrobial solution is required (a 350 ml bottle once open last 6 weeks).Immediate action taken: all supplies of prontosan removed from circulation within clyde-emergency departments and minor injury unit.